Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS Salt Lake City, UT

July 16, 2013Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2013, 5:02 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 5:02 PM MDT (23:02 UTC)
Expired
Jul 16, 2013, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 119 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WGUS55 KSLC 162302
FFWSLC
UTC017-025-037-170200-
/O.NEW.KSLC.FF.W.0011.130716T2302Z-130717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTHEASTERN KANE COUNTY IN UTAH
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 800 PM MDT

* AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN OVER THE 
ESCALANTE RIVER DRAINAGE.  THE HEADWATER AREAS OF THIS LARGE 
DRAINAGE INCLUDE LEFT HAND ALLEN...UPPER VALLEY...COM....AND CHERRY 
CREEKS.

THESE DRAINAGES HAVE RECEIVED UPWARDS OF 1.87 INCHES OF RAINFALL IN 
A SHORT PERIOD OF TIME.

THUNDERSTORM ACTIVITY CONTINUES IN THIS WATERSHED AND IS PROPAGATING 
DOWNSTREAM IN THE ESCALANTE DRAINAGE. AS SUCH...FLASH FLOODING ALONG 
THESE WATERSHEDS ARE EXPECTED AND WILL CONTINUE INTO THE EVENING 
HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3785 11177 3789 11124 3752 11095 3728 11082
      3754 11176 3765 11191 3777 11194

$$

MCINERNEY
2 follow-up statements
469 
WGUS75 KSLC 170020
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 PM MDT TUE JUL 16 2013

UTC017-025-037-170200-
/O.CON.KSLC.FF.W.0011.000000T0000Z-130717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-
620 PM MDT TUE JUL 16 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL GARFIELD...NORTHEASTERN KANE AND SOUTHWESTERN SAN JUAN
COUNTIES...

AT 616 PM MDT...THUNDERSTORM ACTIVITY CONTINUES DOWN THE ESCALANTE 
DRAINAGE.  ALTHOUGH THE STORMS HAVE WEAKENED SOMEWHAT...IT IS 
INFERRED THAT THE RESIDUAL RAINFALL AND PRODUCED RUNOFF IS COURSING 
THROUGH THE WATERSHED AT THIS TIME.

THUNDERSTORM ACTIVITY IS MOVING DOWNSTREAM ON THE ESCALANTE AND IS 
CURRENTLY PASSING FROM GARFIELD COUNTY THROUGH TO KANE COUNTY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3785 11177 3789 11124 3752 11095 3728 11082
      3754 11176 3765 11191 3777 11194

$$

MCINERNEY
915 
WGUS75 KSLC 170200
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MDT TUE JUL 16 2013

UTC017-025-037-170200-
/O.CON.KSLC.FF.W.0011.000000T0000Z-130717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-
800 PM MDT TUE JUL 16 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL GARFIELD...NORTHEASTERN KANE AND SOUTHWESTERN SAN JUAN
COUNTIES...

AT 700 PM MDT...THE ESCALANTE RIVER GAGE LOCATED IN THE TOWN OF 
ESCALANTE WENT FROM ZERO FLOW TO 746 CUBIC FEET PER SECOND (CFS). 
THIS FLOOD FLOW MAY GO HIGHER DEPENDING ON UPSTREAM FLOW MOVING INTO 
THE RIVER NEAR ESCALANTE.

AS THIS FLOOD MOVES DOWNSTREAM...THE LARGER CHANNEL OF THE ESCALANTE 
CAN HANDLE THE FLOW AND REMAIN IN IT'S BANKS.  IT IS THE UPSTREAM 
TRIBUTARIES AND DOWNSTREAM SMALLER STREAMS THAT FLOW INTO THE MAIN 
CHANNEL ARE THE MOST DANGEROUS.

AS THE MAIN FLASH FLOOD MOVES DOWNSTREAM...THE FLOW WILL ATTENUATE 
AS IT MOVES INTO LAKE POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3785 11177 3789 11124 3752 11095 3728 11082
      3754 11176 3765 11191 3777 11194

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:05 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 16, 4:05 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT TUE JUL 16 2013

.SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN
GREAT BASIN THROUGH WEDNESDAY. HIGH PRESSURE WILL BULGE WEST FOR
THE LATTER HALF OF THE WEEK ALLOWING A DRYING TREND TO ENSUE FROM
THE NORTHWEST LATE WEEK. DEEP MOISTURE WILL REMAIN PINNED IN THE
FAR SOUTH THROUGH THE PERIOD.

&&

.DISCUSSION...TERRAIN BASED CONVECTION HAS FIRED OVER MOST ALL
MOUNTAIN AREAS AND WILL CONTINUE TO BACK BUILD INTO THE MEAN FLOW
INTO THIS EVENING BEFORE DISSIPATING. COLD CORE UPPER LOW
RETROGRADING OUT OF TEXAS PAN HANDLE NOW INTO EASTERN NEW MEXICO
DRIVING MID LEVEL EASTERLIES ACROSS MUCH OF CENTRAL/EASTERN UTAH
WHIST RIDGE DOMINATED SOUTH/SOUTHEAST FLOW RESIDES ACROSS THE
SOUTH...DEEPEST CORES TRANSITIONING INTO THOSE FLOW PATTERNS.
EXPECT THIS TREND TO INCREASE THIS AFTERNOON AS COLD POOLS
DESCEND TERRAIN WITH STORMS BECOMING EVEN MORE OUTFLOW DOMINATED.
WILL CONTINUE TO MONITOR THREAT OF FLASH FLOODING AS THESE CELLS
DESCEND INTO MORE FAVORED TERRAIN OVER NEXT SEVERAL HOURS.

WEAK VORT MAX NOTED IN AFTERNOON WATER VAPOR SLOWLY DRIFTING NORTH
ALONG THE UT/NV BORDER SPARKING SCATTERED CONVECTION ON LEADING
EDGE. HI-RES GUIDANCE CONTINUE TO ADVERTISE THIS SLOWLY CREEPING
INTO NORTHERN UTAH...INCLUDING WASATCH FRONT...NEAR AND AFTER 00Z
INCREASING SHOWER/STORM POTENTIAL ACROSS METRO AREAS FOR THIS
EVENING. BUMPED POPS ALONG WASATCH FRONT AS SUCH AND WILL MONITOR
AREAL COVERAGE NEXT SEVERAL HOURS AS STORMS CONTINUE TO APPROACH.

GLOBAL MODELS IN GOOD AGREEMENT THROUGH THE BULK OF THE WEEKEND
BEFORE LARGE SCALE DIFFERENCES ARISE. AFOREMENTIONED COLD CORE LOW
WILL SLOWLY DRIFT SOUTHEAST TO SOUTH INTO NRTHRN MEXICO...WITH
DOMINANT INTERMOUNTAIN RIDGE BULGING WEST INTO NEVADA OVER THE
NEXT 72 HOURS TIME. MEAN FLOW ACROSS THE AREA WILL TRANSITION MORE
SOUTHERLY THROUGHOUT FOR TOMORROW RETAINING DEEP MOISTURE ACROSS
THE AREA...BUT WESTWARD PROGRESSION AND ASSOCIATED SHIFT OF RIDGE AXIS
WILL ALLOW A DRYING NORTHERLY FLOW TO TAKE FORM NW-SE BEGINNING
THURSDAY CARRYING INTO THE WEEKEND PINNING MOISTURE FAR SOUTH.

THOUGH DEEP MOISTURE REMAINS ACROSS THE NORTH...WILL LIKELY SEE A
DOWNWARD TREND TO CONVECTION BEGINNING TOMORROW AS MID LEVEL
STABILITY INCREASES SLIGHTLY...EVEN BEFORE NET DRYING TAKES FORM.

ECMWF/GFS DIVERGE ON LARGE SCALE BEGINNING LATE WEEKEND. GFS PLAYS
OUT DOMINANT RIDGE INFLUENCE INTO EARLY NEXT WEEK WHILE EC
TRANSITIONS BACK TO A PACNW TROUGH WITH MOIST SOUTHWESTERLY FLOW
ACROSS THE AREA BY MONDAY. HEDGED A BIT MORE TOWARDS THE ECMWF
SOLUTION FOR THE LATTER PERIODS DUE TO TYPICALLY BETTER HANDLING
IN SIMILAR SCENARIOS...SLIGHTLY COOLER TEMPS AND HIGHER POPS THIS
LATEST PACKAGE AS SUCH.

&&

.AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS THROUGH THE
EVENING. NORTHWEST WINDS ARE EXPECTED TO SWITCH TO THE SOUTHEAST
BETWEEN 03Z AND 05Z. THE MAIN CONCERN WILL BE FOR THUNDERSTORMS
THROUGH ABOUT 04Z THAT CAN DIRECTLY OR INDIRECTLY IMPACT THE
TERMINAL DUE TO EITHER HEAVY RAIN OR OUTFLOW WINDS.

&&

.FIRE WEATHER...A MOIST AIRMASS HAS MOVED OVER THE STATE IN THE
AND HAS LEAD TO INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND HIGHER RELATIVE HUMIDITY VALUES IN MOST AREAS.
LIGHT TRANSPORT WINDS WILL CONTINUE UNTIL THE END OF THE
WEEK...EXCEPT FOR GUSTY AND ERRATIC WINDS IN THE VICINITY OF
THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/STRUTHWOLF/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 4:13 AM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 AM MDT TUE JUL 16 2013

UTZ001>016-019>021-517-518-WYZ021-171015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
413 AM MDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE THIS
AFTERNOON AND EVENING. A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL
AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON WEDNESDAY.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 16, 3:21 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 SSW CLEAR CREEK       39.60N 111.16W
07/16/2013  E0.75 INCH       CARBON             UT   DEPT OF HIGHWAYS

&&

CRK
Local storm report, Jul 16, 3:52 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     FLASH FLOOD      7 W HIAWATHA            39.50N 111.16W
07/16/2013                   EMERY              UT   EMERGENCY MNGR

            MUDSLIDE CROSSED SR31 BETWEEN MILEPOST 24 AND 34. SR31 IS
            CLOSED.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:56 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Jul 16, 4:49 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.